Icahn School of Medicine at Mount Sinai / NYC Health and Hospitals Queens, NY
Natalie Balassiano, MD1, Omar Asad, MD2, Anastasia Novikov, MD3 1Icahn School of Medicine at Mount Sinai / NYC Health and Hospitals, Queens, NY; 2University of Miami/HCA Florida JFK Medical Center, Atlantis, FL; 3Elmhurst Hospital Center/ Icahn School of Medicine at Mount Sinai, Elmhurst, NY
Introduction: Garcinia Cambogia is a fruit-derived herbal supplement notoriously known for its association with weight loss. The active ingredient attributed to its weight loss properties is hydroxycitric acid. It is hypothesized that the herb reduces fatty acid synthesis and suppresses appetite. Autoimmune hepatitis (AIH) is theoretically caused by environmental triggering agents, which are often unknown but typically include medications, toxins, viral infections, herbs, and immunizations. Here we present a case of AIH associated with the consumption of Garcinia Cambogia.
Case Description/Methods: A 39 year old female with a past medical history of venous insufficiency scheduled for surgery, presented to the hospital for evaluation of transaminitis for surgical clearance. Upon further evaluation, she reported feeling fatigued, nauseous, and having intermittent pruritus around her neck. A week before symptom onset, she reported initiating a new herbal product, Garcinia Cambogia, for weight loss and bowel cleansing. She denied heavy alcohol use. On physical exam, vitals were unremarkable, but scleral icterus and jaundice were noted.
Labs were significant for ALT 1555 U/L, AST 1008 U/L, ALK 213 U/L, Total bilirubin 4.4 mg/dL, GGT negative. Anti-smooth muscle antibodies (ASMA) and ANA were positive. Antimitochondrial antibody (AMA) and LKM- 1 antibodies were negative.
Abdominal U/S showed mild echogenic liver suspicious for hepatocellular disease. IR-guided liver biopsy showed findings consistent with severe acute hepatitis, compatible with drug-induced liver injury. Repeated liver biopsy findings were consistent with idiopathic AIH. The supplement was discontinued. She was started on prednisone and liver enzymes improved. Prednisone was discontinued due to undesired side effects, and she is currently being managed with Cellcept.
Discussion: This case highlights a rare cause of AIH, and to the best of our knowledge is the first case demonstrating an association with Garcinia Cambogia. Triggers for AIH still remain theoretical, and one should consider supplements as a possible etiology. Healthcare providers should inquire about diet and supplement use in patients presenting with AIH as it may reveal the offending agent. Additional research is warranted to identify potential predisposing risk factors and assess the safety of these supplements in susceptible individuals. It is recommended to seek consultation with a gastroenterologist before initiating the herbal supplement or consider avoiding it entirely.
Natalie Balassiano indicated no relevant financial relationships.
Omar Asad indicated no relevant financial relationships.
Anastasia Novikov indicated no relevant financial relationships.
Natalie Balassiano, MD1, Omar Asad, MD2, Anastasia Novikov, MD3. P2470 - Autoimmune Hepatitis Caused by Garcinia Cambogia Weight Loss Therapy, ACG 2023 Annual Scientific Meeting Abstracts. Vancouver, BC, Canada: American College of Gastroenterology.